Alert archive / Arizona / Flash Flood Warnings in 1996

Flash Flood Warning 28, NWS Las Vegas, NV

July 28, 1996Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Jul 28, 1996, 3:09 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1996, 3:09 PM MST (22:09 UTC)
Expired
Jul 28, 1996, 4:15 PM MST
In force
66 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

Counties Mohave County, AZ, Clark County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1996-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1996-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2981 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 282209
FFWLAS
AZC015-NVC003-282315-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
309 PM PDT (309 PM MST) SUN JUL 28 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  415 PM PDT (415 PM MST)
FOR PEOPLE IN THE FOLLOWING LOCATIONS...S...
 
IN NORTHWEST ARIZONA
 
   ...NORTHWESTERN MOHAVE COUNTY
 
 
IN SOUTH NEVADA
 
   ...EAST CENTRAL CLARK COUNTY
 
AT 305 PM...LAS VEGAS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
BETWEEN TEMPLE BAR AND PEARCE FERRY ALONG THE EAST ARM OF LAKE MEAD.
THIS ALSO INCLUDES SOUTH COVE AND MEADVIEW.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:49 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 28, 2:49 PM MST, 20 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT SUN JUL 28 1996

VERY BUSY AT LAS ONCE AGAIN SO WILL KEEP THIS SHORT.  VORT MAX MOVG
NWD THRU NRN NV ATTM.  CU FIELD EXTENSIVE OVR NV ZN8 BUT LTL IF ANY
CONVECTION...PSBLY DUE TO NVA BEHIND VORT MAX.  DRA 12Z SOUNDING HAD
DECENT INVERTED V AND SHARP MODIFIED VALUES OF 2000-3000 J/KG SEEM TO
HAVE BEEN REALIZED WITH SVR/FFW OCCURING IN PARTS OF CLARK CO NV.
COMBINATION OF STG SFC HEATING...LOW LVL MSTR AND OROGRAPHICS
SUFFICIENT FOR CONVECTION TDA AND SEE LTL CHG FOR MON.  UPR HIGH
BEGINS TO SAG SEWD W/TIME INTO NRN MEX INCRG SWLY FLOW OVR MUCH OF
CWA.  HOWEVER...LOWER LVLS DO NOT DRY OUT ALL THAT MUCH PER 850/700
MB MIXING RATIO/DWPNT FCSTS SO EXPECT ONLY A SLGT DCR IN CONVECTION
ANTICIPATED FOR TUE.  LAS 2221.  NEMETH

In the hours before

Special weather statement, Jul 28, 12:30 PM MST, 2 hours 39 minutes before
NVZ009-CAZ019-282130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 PM PDT SUN JUL 28 1996

...THUNDERSTORMS BEGINNING AROUND SOUTHERN NEVADA...

AT 1215 PM PDT...LAS VEGAS DOPPLER RADAR DETECTED DEVELOPING
THUNDERSTORMS IN SOUTHERN NEVADA AND NORTHWEST ARIZONA.  THE MOST
NOTABLE STORMS WERE LOCATED ALONG STATE HIGHWAY 164 BETWEEN NIPTON
CALIFORNIA AND SEARCHLIGHT NEVADA.  THESE STORMS WERE MOVING TO THE
NORTHEAST AT 10 TO 15 MPH.  OTHER STORMS WERE BEGINNING TO
DEVELOP IN WESTERN CLARK COUNTY OVER THE SPRING MOUNTAINS...IN
NORTHERN CLARK COUNTY OVER THE SHEEP RANGE AND OVER THE MOUNTAINS
OF MOHAVE COUNTY ARIZONA.

MORE STORMS CAN BE EXPECTED ACROSS THE REGION DURING THE AFTERNOON
AND EARLY EVENING WITH FAVORED AREAS OF DEVELOPMENT OVER HIGHER
TERRAIN.  BOATERS...HIKERS AND OTHER OUTDOOR ENTHUSIASTS SHOULD
KEEP A CLOSE EYE ON THE WEATHER AN BE PREPARED TO FIND SHELTER IF
A STORM APPROACHES YOUR AREA.  STAY TUNED TO THE LATEST FORECASTS
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

ADAIR
Special weather statement, Jul 28, 12:33 PM MST, 2 hours 36 minutes before
NVZ009-CAZ019-AZZ001>003-282130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1230 PM PDT SUN JUL 28 1996

...THUNDERSTORMS BEGINNING AROUND SOUTHERN NEVADA...

AT 1215 PM PDT...LAS VEGAS DOPPLER RADAR DETECTED DEVELOPING
THUNDERSTORMS IN SOUTHERN NEVADA AND NORTHWEST ARIZONA.  THE MOST
NOTABLE STORMS WERE LOCATED ALONG STATE HIGHWAY 164 BETWEEN NIPTON
CALIFORNIA AND SEARCHLIGHT NEVADA.  THESE STORMS WERE MOVING TO THE
NORTHEAST AT 10 TO 15 MPH.  OTHER STORMS WERE BEGINNING TO
DEVELOP IN WESTERN CLARK COUNTY OVER THE SPRING MOUNTAINS...IN
NORTHERN CLARK COUNTY OVER THE SHEEP RANGE AND OVER THE MOUNTAINS
OF MOHAVE COUNTY ARIZONA.

MORE STORMS CAN BE EXPECTED ACROSS THE REGION DURING THE AFTERNOON
AND EARLY EVENING WITH FAVORED AREAS OF DEVELOPMENT OVER HIGHER
TERRAIN.  BOATERS...HIKERS AND OTHER OUTDOOR ENTHUSIASTS SHOULD
KEEP A CLOSE EYE ON THE WEATHER AN BE PREPARED TO FIND SHELTER IF
A STORM APPROACHES YOUR AREA.  STAY TUNED TO THE LATEST FORECASTS
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

ADAIR

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:09 PM MSTSevere Thunderstorm WarningVEFMohave66 min
Jul 28, 4:21 PM MSTFlash Flood WarningVEFMohave39 min
Jul 28, 4:21 PM MSTSevere Thunderstorm WarningVEFMohave39 min
Jul 28, 1:45 PM MSTFlash Flood WarningVEFClark60 min
Jul 28, 1:45 PM MSTSevere Thunderstorm WarningVEFClark60 min
Jul 28, 2:04 PM MSTFlash Flood WarningVEFClark56 min
Jul 28, 2:04 PM MSTSevere Thunderstorm WarningVEFClark56 min
Jul 28, 3:07 PM MSTFlash Flood WarningVEFClark68 min
Jul 28, 3:07 PM MSTSevere Thunderstorm WarningVEFClark68 min

Nearby

Flash Flood Warnings in Arizona, 1996Flash Flood Warnings in Nevada, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.